Skip to content
Omnikalc

MEWS calculator: modified early warning score

Score the risk of deterioration of a hospital patient from blood pressure, heart rate, breathing rate, temperature and level of consciousness.

Updated on
Your inputs
mmHg

Value out of range

bpm

Value out of range

breaths/min

Value out of range

°F

Value out of range

Results

MEWS

2

0 to 2: low risk; routine observations
Blood pressure points
0
Heart rate points
1
Respiratory rate points
1
Temperature points
0
Consciousness points
0

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

On a hospital ward, patients often show warning signs hours before a cardiac arrest or an emergency transfer to intensive care. Early warning scores turn routine vital signs into a single number, so nurses know when to call a doctor or the rapid response team. The Modified Early Warning Score (MEWS), validated by Subbe and colleagues in 2001, is one of the most widely used.

The score

Parameter 3 2 1 0 1 2 3
Systolic BP (mmHg) 70 or less 71 to 80 81 to 100 101 to 199 200 or more
Heart rate (bpm) 40 or less 41 to 50 51 to 100 101 to 110 111 to 129 130 or more
Respiratory rate (/min) under 9 9 to 14 15 to 20 21 to 29 30 or more
Temperature (°C) under 35 35 to 38.4 38.5 or more
AVPU Alert Voice Pain Unresponsive

The calculator converts °F to °C.

Example

A patient with a systolic pressure of 105, a heart rate of 105, a respiratory rate of 18, a temperature of 100 °F (37.8 °C) who is alert scores 0 + 1 + 1 + 0 + 0 = 2: low risk, routine observations.

Interpretation

Hospitals set their own escalation rules, but a common scheme is:

  • 0 to 2: low risk, routine monitoring.
  • 3 to 4: increased risk, more frequent observations and review by a doctor.
  • 5 or more: high risk. In Subbe’s study, a score of 5 or more was linked to a higher risk of death and ICU admission. Urgent medical review is expected.

A single parameter scoring 3 usually also triggers a review, whatever the total.

MEWS or NEWS2?

In the United Kingdom, the NEWS2 score has replaced MEWS in most hospitals. It adds oxygen saturation and supplemental oxygen and has stronger validation. Many US hospitals still use MEWS or a local version of it.

Limits

  • The score depends on accurate, complete observations; a missing respiratory rate is a common error.
  • Some patients have abnormal baselines (chronic tachycardia, beta-blockers, COPD).
  • A low score never overrides a nurse’s or doctor’s concern.

Frequently asked questions

What MEWS score is high?

A score of 5 or more is usually considered high risk and calls for urgent medical review. Many hospitals also escalate at 3 or 4.

What does AVPU mean?

Alert, responds to Voice, responds to Pain, Unresponsive: a quick scale of consciousness, scoring 0 to 3.

Is MEWS the same as NEWS2?

No. NEWS2 adds oxygen saturation and supplemental oxygen and uses different bands. It has replaced MEWS in most UK hospitals.

Can MEWS be used outside hospital?

It was designed for hospital wards. Ambulance services and nursing homes often use NEWS2 or local tools instead.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.